Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX

March 27, 2004Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 27, 2004, 3:10 AM CST for Reagan County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 3:10 AM CST (09:10 UTC)
Expired
Mar 27, 2004, 4:00 AM CST
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 270910
SVRMAF
TXC383-271000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 AM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 400 AM CST

* AT 304 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF TEXON...OR ABOUT 11 MILES   
  SOUTHEAST OF RANKIN...AND MOVING EAST NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  BEST AND BIG LAKE.

LAT...LON 3162 10176 3110 10176 3110 10129 3163 10130

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:10 PM CST, 6 hours earlier.

Area forecast discussion, Mar 26, 9:10 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATE
910 PM CST FRI MAR 26 2004

.UPDATE...
MADE JUST A FEW TWEAKS TO THE ONGOING FORECAST FOR TONIGHT. CHANGED
SKY CONDITION TO MOSTLY CLOUDY AND ADDED ISOLATED POPS TO THE
GUADALUPE MOUNTAINS AND PLAINS OF CULBERSON COUNTY GROUP.
SURFACE BASED CONVECTION ALONG THE IMMEDIATE DRY LINE HAS DIED
EARLY THIS EVENING WITH LOSS OF HEATING. STILL EXPECTING THUNDERSTORMS
TO DEVELOP LATER TONIGHT AGAIN AS THE UPPER TROUGH ACROSS ARIZONA
MOVES EAST WITH ATTENDANT HEIGHT FALLS AND CRANKING OF LOW LEVEL
JET. WILL LEAVE SEVERE WORDING IN DUE TO THE COMBINATION OF THE
LOW LEVEL JET AND EASTWARD PROGRESSION OF THE TROUGH AND FORCING.

.SHORT TERM...
WV IMAGERY SHOWS UPPER LVL TROF AT 19Z EXTENDING FM THE ID PANHANDLE
S TO THE CA-AZ BORDER...AND PROGGED TO BE OVR N CNTRL NM BY 09Z
SAT.  AHEAD OF THIS FEATURE...ABUNDANT LOW LVL GULF MSTR HAS BACKED
INTO THE MTNS...W/THE 50 DEG SFC ISODROSOTHERM EXTENDING FM
KATS-KMRF...COINCIDENT W/WEAK DRYLINE.  ALL 12Z MODELS HAVE
UNDERESTIMATED THIS MSTR...W/GFS HAVING THE BEST HANDLE...SO WILL
MOISTEN UP THE GRIDS SOMEWHAT TO BRING THINGS IN LINE W/REALITY.
COINCIDENTALLY...THIS WILL CORRESPOND W/OVERNIGHT LOWS ABV MACHINE
NUMBERS.

AS THE UPPER LVL TROF APPROACHES NM LATER THIS AFTERNOON/EVENING...
ASSOCIATED LEE TROFFING WILL BEGIN TO STRENGTHEN LOW LVL SERLY-SRLY
FLOW INTO THE AREA...MAINTAINING ABUNDANT MSTR AND SHARPENING UP THE
DRYLINE.  LOOKING AT THE WINDSPEEDS ON THE CURRENT OBS...AND
RELATIVELY WEAK SW WINDS W OF THE DRYLINE...DRYLINE SHOULDN/T MIX
VERY FAR E BY 00Z.  VIS SAT IMAGERY SHOWS STRATUS DECK STILL ERODING
SW-NE...AND EXPECT CU FIELDS TO START FORMING OUT W SOON...WHERE
HEATING HAS BEEN OPTIMAL OVR THE PAST FEW HRS...AND A SHRTWV AHEAD OF
THE TROF MOVES INTO FAR W TX. EXPECT CONVECTIVE INITIATION AFTER 21Z
AT THE EARLIEST.  BY 00Z...MODELS ORIENT A 0-1KM MSTR CONVERGENCE
AXIS N-S ALONG THE NM-TX BORDER...W/BEST LIFT OVER SE NM AND THE S
CNTRL PLAINS. MODELS PROG 0-3KM 2000-2500 J/KG MUCAPES IN THIS
AREA...AS WELL. 18Z KMAF SOUNDING SHOWS WETBULB ZERO HGHTS OF AROUND
85KFT AGL...SO LARGE HAIL SHUD BE THE PRIMARY SVR THREAT FROM
CONVECTION THIS EVENING...AND POSSIBLY DAMAGING WINDS NEARER TO THE
DRYLINE. THUS...WILL UP POPS AND CONCENTRATE SVR THREAT IN SE NM...S
CNTRL PLAINS...AND AREAS E.  THESE SHOULD BE MAINTAINED LATE INTO
TONIGHT AS FORCING FM UPPER LVL TROF NEARS...AIDED BY PROGGED H85
55KT LLJ OVR ERN ZONES.

.LONG TERM...
LOOK FOR FOURTH POTENTIAL DAY OF STORMS ON SATURDAY... SHOULD BE
LAST DAY FOR AWHILE.  UPPER PATTERN WILL HAVE LARGE TROUGH EDGING
INTO THE AREA SATURDAY WITH SPC FORECASTING SLIGHT RISK EAST OF AREA
WITH ONLY EASTERN CWA IN GENERAL STORMS.  ON SATURDAY SURFACE LOW
WILL MOVE AWAY FROM THE MOUNTAINS AND INTO THE PLAINS AS TROUGH
EXTENDS DOWN THROUGH THE AREA.  TROUGH WILL COMBINE WITH DRYLINE
WHICH SHOULD START THE DAY NEAR A CNM TO MRF LINE.  WEST OF THE LINE
MAY EXPERIENCE HEIGHTENED FIRE WX CONDITIONS... EAST OF THE LINE MAY
SEE SOME SEVERE WX.  ETA HAS THE DRYLINE ACROSS THE EASTERN COUNTIES
BY LATE AFTERNOON AS WESTERLY WINDS SWEEP DOWN ACROSS THE HIGHER
ELEVATIONS.  GUIDANCE GOING BELOW HIGH WIND WARNING CRITERIA AT
GDP... BUT WILL HAVE TO BE MONITORED.

BY SUNDAY UPPER TROUGH WILL BE OVER THE AREA AS A SURFACE LOW DRAGS
A COLD FRONT INTO THE NORTHERN CWA BY 12Z SUNDAY PUSHING THROUGH THE
AREA DURING THE DAY.  COOLER AND DRIER CONDITIONS EXPECTED.  CENTER
OF SURFACE HIGH OVER PANHANDLE MONDAY WILL HELP TO START BRINGING
WIND BACK AROUND TO THE SOUTHEAST AS IT PASSES BY.

UPPER RIDGE STARTS BUILDING IN MONDAY AND STAYS OVER THE AREA
THROUGH THURSDAY RESULTING IN WARMER TEMPS.  HOWEVER A CLOSED LOW
TROUGH MOVING OVER CALIFORNIA ON THURSDAY WILL START SPINNING TOWARD
THE AREA AND MAY EJECT A FEW SHORTWAVE AHEAD OF IT.  COULD SEE A FEW
STORMS LATE THURSDAY OR EARLY FRIDAY AS GFS BRINGS A SHORTWAVE OVER
THE AREA... WILL GO AHEAD AND SHOTGUN ISOLATED POPS OVER AREA
THURSDAY EVENING JUST AS A HEADS UP OF WHEN NEXT OPPORTUNITY FOR
PRECIP MAY OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  80  50  73 /  30  40  20   0
CARLSBAD NM               56  83  47  72 /  10  10   0   0
DRYDEN TX                 63  81  56  76 /  10  20  10  10
FORT STOCKTON TX          61  85  54  77 /  20  20  10   0
GUADALUPE PASS TX         54  79  51  67 /   0   0   0   0
HOBBS NM                  58  84  48  73 /  30  20   0   0
MARFA TX                  54  78  42  68 /  10  10   0   0
MIDLAND INTL AIRPORT TX   62  82  49  74 /  30  30  10   0
ODESSA TX                 59  82  49  75 /  30  30  10   0
WINK TX                   59  87  48  79 /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/72
Hazardous weather outlook, Mar 26, 4:26 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CST FRI MAR 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
426 PM CST (326 PM MST) FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS LATE THIS AFTERNOON AND TONIGHT.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE FORECAST
AREA BY LATE AFTERNOON AND EARLY EVENING.  THE ATMOSPHERE IS
CONDUCIVE FOR THUNDERSTORMS TO STRENGTHEN...AND BECOME SEVERE.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS THROUGH TONIGHT WILL BE
LARGE HAIL.  HOWEVER...DAMAGING WINDS OR AN ISOLATED TORNADO CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:13 PM CSTSevere Thunderstorm WarningMAFEctor47 min
Mar 26, 6:44 PM CSTSevere Thunderstorm WarningMAFAndrews46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.